Products
Pre-Nursing
Nursing Student
NCLEX Prep
New Grad

Nursing Care Plan for Diabetic Ketoacidosis (DKA)

This lesson is part of the NURSING.com Nursing Student Academy. Start a trial to view the entire video.
Print

Pathophysiology

Diabetic ketoacidosis is a serious complication of diabetes mellitus that occurs when uncontrolled blood sugar rises and the body can’t produce enough insulin to use the glucose. When this happens, the body begins to break down fat as energy which produces a build-up of acid in the bloodstream called ketones.  This is a serious life-threatening condition that occurs most often in Type I diabetics

Etiology

Ketoacidosis can occur when diabetic patients experience emotional or physical stress such as with bacterial infections (UTI, etc), prolonged vomiting, surgery or when they miss doses of insulin. Alcohol and drug abuse in a diabetic patient can also cause the body to produce ketones that poison the blood.

Desired Outcome

Maintain blood glucose level within the target range, maintain normal fluid balance

Diabetic Ketoacidosis (DKA) Nursing Care Plan

Subjective Data:

  • Excessive thirst
  • Nausea
  • Abdominal pain
  • Weakness / fatigue
  • Shortness of breath
  • Reports of:
    • Blurry vision
    • Excessive urination

Objective Data:

  • Frequent urination
  • Vomiting
  • Fruity-scented breath
  • Confusion
  • Hyperglycemia, usually >400 mg/dL
  • High urine ketone levels
  • Kussmaul respirations
  • Metabolic Acidosis with elevated Anion Gap

Nursing Interventions and Rationales

  • Monitor blood glucose levels and administer insulin as appropriate

 

Consistently high blood glucose levels, over 400 mg/dL, are the primary indicator of  ketone production. Monitor glucose and intervene with prescribed insulin as appropriate to reduce glucose levels and prevent further ketone production.

 

  • Monitor fluid and electrolyte  balance to prevent dehydration and complications such as decreased sodium, potassium, calcium and magnesium

 

Excess blood glucose can cause nausea and vomiting resulting in electrolyte imbalances. These electrolyte deficiencies can lead to further complications and cardiac arrhythmias.

 

  • Monitor for and treat signs / symptoms of infection

 

DKA is often the result of an underlying infection such as a common cold, flu or bacterial infection like pneumonia or urinary tract infections. Assess for fever and other symptoms of infection and administer antibiotics as necessary.

 

  • Administer medications as appropriate
    • Insulin as necessary
    • Antibiotics
    • IV fluids
    • Electrolyte replacement
    • Antiemetics

 

Medications may be given to lower the blood glucose level in order to prevent further production of ketones or to manage symptoms of vomiting and underlying infection.

 

  • Monitor vitals for signs / symptoms of hypovolemia

 

Vomiting and frequent urination can cause a deficiency in fluid volume, thus leading to a decreased circulatory volume. This will be evident by low blood pressure and tachycardia

 

  • Prevent injury and falls; assist with ambulation

 

Fatigue and weakness are common due to the cells inability to use glucose to produce energy, also following vomiting, and in cases of dehydration.

 

  • Nutrition and lifestyle education
    • Avoid alcohol / illicit drug use
    • Choose foods that are high in fiber and low in fats, sugars and simple carbs
    • Eat regular meals and snacks, don’t miss meals
    • Check for urine ketones when you have symptoms
    • Do not exercise when urine shows positive for ketones
    • Maintain compliance with medication and insulin therapy

 

Maintaining a high blood glucose level, missing doses of insulin or being sick can cause ketones to form in the blood. Educate patients on healthy diet and lifestyle to prevent DKA. Teach patients and caregivers of the warning signs / symptoms of DKA.

 


References

Create Your Account

Get unlimited access to lessons and study tools

  • Question 1 of 5

A 45-year-old diabetic client has been brought in for care of diabetic ketoacidosis. The client’s blood glucose level is 367 mg/dL and blood pH is 7.28. Which of the following respiratory rates would the nurse most likely expect to see in this situation?

  • Question 2 of 5

The preceptor asks the nursing student to describe what occurs to cause diabetic ketoacidosis (DKA) in a client. Which of the following responses is correct?

  • Question 3 of 5

A nurse is caring for a client who has developed diabetic ketoacidosis. The client has a breathing pattern in which he takes rapid and very deep breaths with large tidal volumes. Which of the following best describes this type of breathing?

  • Question 4 of 5

A nurse receives a client that came by ambulance. The nurse suspects that this client is in diabetic ketoacidosis (DKA). Which of the following signs would suggest DKA?

  • Question 5 of 5

The oncoming nurse is planning care for a client in DKA. The nurse anticipates performing all of the following nursing interventions except which?

Module 0 – Nursing Care Plans Course Introduction
Module Obstetrics (OB) & Pediatrics (Peds) Care Plans

Customize Your Study

Start a trial to create your first custom study plan now.


Start Trial
[FREE]
[FREE]